Alert archive / Texas / Winter Storm Warnings in 2009

Winter Storm Warning 1, NWS Amarillo, TX

March 26, 20098 counties in Texas; Beaver County, Oklahoma

NWS Amarillo, TX issued this winter storm warning at Mar 26, 2009, 11:52 AM CDT for 8 counties in Texas; Beaver County, Oklahoma. It took effect at Mar 26, 2009, 7:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2009, 11:52 AM CDT (16:52 UTC)
In effect from
Mar 26, 2009, 7:00 PM CDT
Expired
Mar 27, 2009, 3:46 AM CDT
In force
9 hr
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Collingsworth County, TX, Donley County, TX, Gray County, TX, Hemphill County, TX, Lipscomb County, TX, Ochiltree County, TX, Roberts County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 121 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 4.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2009-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2009-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3921 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this winter storm warning went out at Mar 26, 6:39 AM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Mar 26, 6:39 AM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
639 AM CDT THU MAR 26 2009

.AVIATION...
FOR THE 12Z TAFS...VFR CONDITIONS SHOULD PERSIST THROUGH THE FIRST 6
HOURS...AFTER THAT CONDITIONS WILL BEGIN TO DETERIORATE. THE COLD
FRONT IS EXPECTED TO PUSH THROUGH THE REGION BETWEEN 21 AND
01Z...RESULTING IN A QUICK SHIFT TO STRONG NORTHERLY WINDS.
PRECIPITATION WILL START IN THE NORTHWESTERN AREAS...INCLUDING KGUY
AND KDHT...THIS AFTERNOON AS RA OR SHRA...SWITCHING OVER TO RASN
BRIEFLY...BEFORE SWITCHING OVER TO SN FOR THE REMAINDER OF THE TAF
PERIOD. WHEN THE SWITCH OVER TO SN OCCURS...EXPECT IFR CONDITIONS OR
LOWER...AS IN ADDITION TO THE SN...BLSN IS ALSO A POSSIBILITY. MORE
SPECIFIC INFORMATION ON TIMING WILL BE AVAILABLE WITH THE 18Z TAFS.

SJOHNSON
&&

.PREV DISCUSSION... /ISSUED 406 AM CDT THU MAR 26 2009/

DISCUSSION...
BIGGEST CONCERNS CONTINUE TO BE THE UPCOMING WINTER STORM SYSTEM
WHICH WILL AFFECT THE PANHANDLES TONIGHT THROUGH FRIDAY NIGHT.
CONCERNS THIS PACKAGE IS BLIZZARD CONDITIONS POSSIBLE OR WINTER STORM
WARNING CRITERIA. UNCERTAINTY AND LOW CONFIDENCE IN WHICH CONDITIONS
BEING MET RESULTS IN RELUCTANCE TO UPGRADE TO EITHER A BLIZZARD
WARNING WESTERN HALF OR WINTER STORM WARNING ALL SECTIONS OR EASTERN
HALF. DECIDED TO LET THE DAY SHIFT TAKE CLOSER LOOK AND UPGRADE TO
APPROPRIATE WARNING AS NEEDED. MADE VERY LITTLE CHANGES TO PREVIOUS
GRIDS AND FORECAST. TIMING OF WINTER STORM APPEARS TO BE FROM TONIGHT
THROUGH FRIDAY NIGHT...HOWEVER NAM SLOWER IN MOVING THE UPPER LOW
EASTWARD INTO OK UNTIL SATURDAY. GFS SLIGHTLY FASTER IN EJECTING THE
UPPER LOW INTO OK BY 12Z SATURDAY. TIMING OF PRECIP ENDING DEPENDS ON
WHICH SOLUTION CORRECT. THEREFORE...DECIDED TO MAINTAIN POPS IN THE
EASTERN SECTIONS OF THE PANHANDLES BETWEEN 12Z AND 18Z SATURDAY.
LATER SHIFTS CAN END PRECIP EARLIER IF NECESSARY. UNDERCUT MOS
GUIDANCE FOR MAX TEMPS OVER THE WEEKEND DUE TO EXPECTED SNOW COVER
LINGERING.

COLD FRONT FORECAST TO BACKDOOR THE PANHANDLES THIS AFTERNOON AND
PUSHING THROUGH THE AMARILLO AREA AND SOUTHWESTERN TX PANHANDLE BY
00Z FRIDAY OR SO. AHEAD OF THE COLD FRONT THIS AFTERNOON...MAINLY
ACROSS THE SOUTH CENTRAL AND SOUTHWEST TX PANHANDLE...DOWNSLOPING
WESTERLY WINDS WILL INCREASE INTO BREEZY OR POSSIBLY WINDY CATEGORY.
DRIER AIR WITH THE DOWNSLOPING WINDS WILL ALLOW RH VALUES TO DROP.
BEHIND THE FRONT...WINDS WILL SHIFT TO THE NORTHEAST AND INCREASE
INTO WINDY CATEGORY. LOW LEVEL MOISTURE POOLING BEHIND THE FRONT WITH
GOOD ISENTROPIC LIFT WILL RESULT IN LOW CLOUDS DEVELOPING ALONG WITH
POSSIBLE PRECIP BY LATE TODAY. RECONFIGURED POPS THIS AFTERNOON TO
THE OK AND EXTREME NORTHERN TX PANHANDLES. SUBSIDENCE BEHIND
DEPARTING UPPER LOW SATURDAY AND NORTHWESTERLY FLOW ALOFT WILL ALLOW
FOR DRIER CONDITIONS BY SATURDAY AFTERNOON AND SATURDAY NIGHT. ZONAL
FLOW ALOFT SUNDAY WILL TRANSITION TO SOUTHWESTERLY BY SUNDAY NIGHT AS
ANOTHER CLOSED UPPER LOW TRACKS EASTWARD OUT OF THE CENTRAL ROCKIES
INTO THE CENTRAL PLAINS STATES. EXPECT PANHANDLES TO BE DRY-SLOTTED
BY THIS SYSTEM AS MAIN UPPER LEVEL DYNAMICS REMAIN NORTH OF THE
FORECAST AREA. SURFACE LOW SUNDAY OVER EASTERN CO WITH PACIFIC COLD
FRONT SOUTHWEST OF THE LOW WILL TRACK EAST AND THE COLD FRONT WILL
MOVE THROUGH THE PANHANDLES SUNDAY NIGHT. SLIGHTLY COOLER CONDITIONS
MONDAY AND CONTINUED DRY. NEXT CHANCE FOR PRECIP EXPECTED LATE NEXT
WEEK AS STRONG COLD FRONT PUSHES SOUTH THROUGH THE PANHANDLES LATE
WEDNESDAY INTO WEDNESDAY EVENING. CLOSED UPPER LOW OVER THE GREAT
BASIN REGION EXPECTED TO DIG SOUTH INTO THE SOUTHWESTERN STATES/FOUR
CORNERS REGION LATE WEDNESDAY INTO EARLY THURSDAY...AND THEN
APPROACHING THE PANHANDLES FROM THE SOUTHERN ROCKIES BY LATE
THURSDAY. CONTINUED WITH LOW END SLIGHT CHANCE POPS WEDNESDAY NIGHT
AND THURSDAY.

SCHNEIDER

FIRE WEATHER...
APPEARS ONE MORE DAY OF POSSIBLE CRITICAL FIRE WEATHER CONDITIONS
THIS AFTERNOON BEFORE A STRONG COLD FRONT MOVES THROUGH BY EARLY THIS
EVENING. THE SOUTHWEST AND SOUTH CENTRAL TX PANHANDLE HAVE THE BEST
CHANCE OF EXPERIENCING RED FLAG CONDITIONS THIS AFTERNOON AS
DOWNSLOPING WESTERLY WINDS INCREASE TO AROUND 15 TO 25 KNOTS WITH
HIGHER GUSTS AND RH VALUES BETWEEN 10 AND 15 PERCENT. TIME FOR RED
FLAG CONDITIONS WILL BE EARLY...BETWEEN 18Z AND 22Z THURSDAY...AS
COLD FRONT TO QUICKLY PUSH FROM NORTHEAST TO SOUTHWEST ACROSS THE
AREA BY 00Z FRIDAY SHIFTING THE WINDS TO THE NORTHEAST 20 TO 30 KNOTS
WITH HIGHER GUSTS AND RH VALUES RISING QUICKLY TO ABOVE 25 PERCENT
FOLLOWING THE PASSAGE OF THE FRONT. FIRE WEATHER CONCERNS WILL BE LOW
TO NONE FRIDAY THROUGH THE WEEKEND AS A WINTER STORM SYSTEM
APPROACHES AS EARLY AS TONIGHT. AFTER TODAY...DO NOT SEE ANY FIRE
WEATHER CONCERNS THROUGH NEXT WEEK.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER STORM WATCH FROM THIS EVENING THROUGH SATURDAY MORNING
     FOR THE FOLLOWING ZONES: COLLINGSWORTH...DONLEY...GRAY...
     HEMPHILL...LIPSCOMB...OCHILTREE...ROBERTS...WHEELER.

     BLIZZARD WATCH FROM THIS EVENING THROUGH SATURDAY MORNING FOR
     THE FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF
     SMITH...HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...
     POTTER...RANDALL...SHERMAN.

     RED FLAG WARNING FROM NOON TODAY TO 6 PM CDT THIS EVENING FOR
     THE FOLLOWING ZONES: ARMSTRONG...CARSON...DEAF SMITH...
     OLDHAM...POTTER...RANDALL.

OK...WINTER STORM WATCH FROM THIS EVENING THROUGH SATURDAY MORNING
     FOR THE FOLLOWING ZONES: BEAVER.

     BLIZZARD WATCH FROM THIS EVENING THROUGH SATURDAY MORNING FOR
     THE FOLLOWING ZONES: CIMARRON...TEXAS.

&&

16/11
Hazardous weather outlook, Mar 26, 6:02 AM CDT, 5 hours 50 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
602 AM CDT THU MAR 26 2009

OKZ001>003-TXZ001>020-261800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
602 AM CDT THU MAR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

WINDS OF 15 TO 25 MPH ARE EXPECTED TODAY...INCREASING TO 25 TO 35
MPH THIS EVENING. THEREFORE...CAUTION IS ADVISED ON ALL AREA LAKES.

IN ADDITION TO THE STRONG WINDS...DRY CONDITIONS...WITH RELATIVE
HUMIDITY VALUES BELOW 15 PERCENT...ARE EXPECTED TO DEVELOP IN THE
SOUTHEASTERN AND SOUTHCENTRAL TEXAS PANHANDLE. THEREFORE A RED FLAG
WARNING IS IN EFFECT TODAY FOR THOSE LOCATIONS.

A BLIZZARD WATCH IS IN EFFECT OVER THE WESTERN AND CENTRAL
PARTS OF THE TEXAS AND OKLAHOMA PANHANDLES BEGINNING TONIGHT. A
WINTER STORM WATCH IS IN EFFECT FOR THE EASTERN PARTS OF THE
TEXAS AND OKLAHOMA PANHANDLES BEGINNING TONIGHT. RAIN THAT WILL
SPREAD OVER THE REGION TODAY THROUGH THIS EVENING WILL CHANGE TO A
RAIN AND SNOW MIX...BEFORE CHANGING TO ALL SNOW LATE TONIGHT. IN
ADDITION STRONG NORTHERLY WINDS WILL CREATE AREAS OF BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...

A BLIZZARD WATCH AND WINTER STORM WATCH CONTINUES THROUGH SATURDAY
MORNING. SNOW...HEAVY AT TIMES...AND STRONG WINDS RESULTING IN
WIDESPREAD BLOWING SNOW...WILL CONTINUE FRIDAY AND FRIDAY NIGHT.
SNOW ACCUMULATIONS ACROSS THE REGION ARE EXPECTED TO RANGE FROM 4
INCHES IN THE SOUTHERN TEXAS PANHANDLE TO OVER A FOOT IN THE
OKLAHOMA PANHANDLE. THE SNOW IS EXPECTED TO END SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS AND AREAS OF BLOWING
SNOW.

SJOHNSON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 4:18 AM CDTRed Flag WarningAMAArmstrong, Carson, Deaf Smith, Oldham, Potter, Randall14 hr
Mar 26, 11:52 AM CDTBlizzard WarningAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more49 hr

Nearby

Winter Storm Warnings in Texas, 2009Winter Storm Warnings in Oklahoma, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.